Virginia, 2021

Flood in Virginia, June 9, 2021

June 9, 2021 · NWS RNK · 1 event in 1 county or zone

Widely scattered thunderstorms developed during the afternoon of June 9th in an environment of strong afternoon heating as temperatures warmed into the low 80s. 7 inch range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered thunderstorms developed during the afternoon of June 9th in an environment of strong afternoon heating as temperatures warmed into the low 80s. CAPE values ranged from 1,500 to 2,000 J/Kg and Precipitable Water values were observed to be in the 1.6 to 1.7 inch range. The combination of instability and abundant moisture resulted in storms producing localized rainfall rates as high as 4 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 12:00 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 9, 12:00 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
100 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Low pressure will move slowly eastward through Friday across
the Ohio Valley. A backdoor front slides into the mid-Atlantic
Thursday night and slowly heads south to North Carolina by
Saturday. This will allow for daily rain and thunderstorms
through Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 100 PM EDT Wednesday...

High-res and synoptic models still remain all over the board
for this afternoon, but the general idea is the same, and
currently feel that the threat of measurable rain is likely for
the entire forecast area. No change in airmass will again
present a problem with locally heavy rain/flooding concerns.
Area with the most rain the past 2 days has been the mountains
of southeast WV into the Alleghanys of VA north of Roanoke, as
well as portions of the Blue Ridge south of Floyd.

Storm motion continues to be fairly slow 10-15 mph and will likely
see outflow induced convective development as well, with storms
propagating at times from southwest to northeast, to northwest to
southeast. As far as severe potential today and tonight, its
low with a saturated sounding, but cannot rule out a wet
microburst. Heavy rain and lightning still remains the highest
threat. Coverage of storms and rain tapers off overnight, but
still can expect spotty coverage through tomorrow morning.

Much of the same for tomorrow, with a weak open wave approaching
from the west. Model guidance also varies quite a bit, but still
has the general idea of another round of fairly widespread
afternoon/evening rain and thunderstorms. Once again, with the
likelihood of drifting and backbuilding storms in a marginally high
moisture-rich environment, will need to continue to monitor for
localized flooding.

Still expecting mid to upper 80s east of the Blue Ridge this
afternoon where there has been ample sun. Slightly lowered
temperatures in the far west where cloud cover has held on.
Temperatures tonight will be muggy with no change in airmass and
plenty of clouds around, so looking at lower to mid 60s
mountains to upper 60s east. Went slightly cooler tomorrow for
the fact there will be ample cloud cover and some lingering
shower activity.

Could also be contending with some patchy dense fog again
overnight and into early tomorrow morning, especially is areas
that receive rain this afternoon/evening.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 AM EDT Wednesday...

     Widespread Storms Thursday and Friday With Localized Flash
Flooding Threat...

A weak upper-level low starts to approach the Mid-Atlantic Thursday:
this will aid in sparking a two day period of heightened
localized flash flooding threat. Right now parts of WV,
specifically Greenbrier, are of concern for this is where
numerous rounds of heavy precipitation have already occured.
That said, this will be the leading factor over the coming days
on where flooding could be of concern: what areas get hit
repeatedly to produce saturated antecedent conditions. PWATs
will remain 1.5"+, so anyone who gets under a storm should
receive some healthy rain rates. While the overall severe threat
remains low, there remains the opportunity that better
organized storm clusters could produce damaging winds should
effective cold pool forcing develop.

Saturday sees the low associated with the trough moving off the east
coast. This will place the region under NE flow, ushering in a back
door front that will provide rain chances, along with cloudy cool
conditions. PWATs will be decreasing by this point, so the overall
threat for any flooding will be significantly lower.

Temperatures Thursday and Friday will be highly dependent on
convective initiation: the sooner storms develop and start to
provide ample cloud cover, the less heating that will take place.
Opposite of that would be late development of convection,
allowing for more heating. Given the better forcing both days,
temperatures are sitting closer to normal with the thought that
convection should start early in the day. The back door front
Saturday and clouds should keep things on the cooler side below
normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 315 AM EDT Wednesday...

     Trending Drier and Near Normal Temperatures For End of Weekend
Into Next Work Week...

A slow moving wave will keep the chance of precipitation mainly in
the afternoons Sunday and Monday, but will be considerably less
widespread and rain rates will be lower as PWATs will be
considerably lower. By Tuesday, dry high pressure settles into the
area and persists into Wednesday. Temperatures through the long term
forecast will remain near normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
As of 100 PM EDT Wednesday...

Expect mainly VFR into the afternoon. However, showers and
thunderstorms will become scattered to numerous and most sites
should see storms at least in the vicinity, with decent
confidence that all sites will see some storms for a bit between
18-23z. Any storms will likely send cigs/vsbys to IFR or lower.

There still looks to be some coverage of showers/storms through
the overnight, but dwindling after 06z. Models showing
disagreement on best chances after 06z, thus left out VCTS.

Likely to see another round of fog overnight, especially those
who see rain. Kept low vsby and cigs at all TAF locations
tonight between midnight and 8am to account for this.

Will have a few showers lingering through tomorrow morning, with
another round of heavier showers and thunderstorms likely to
develop by early Thursday afternoon.

Extended Aviation Discussion...

Expect off and on stormy weather into at least early Saturday as
a back door front moves from the mid-Atlantic/Ohio Valley into
the Carolinas/southern Appalachians. So more of the same with
better coverage of storms in afternoon/evenings with potential
for lingering storms into the overnight with the front Friday-
early Saturday.

We may less coverage Sunday between two fronts, but still a
chance, but overall should be mainly VFR once we get past
Saturday. Though rain/storm chances will be high Thu-Sat, there
will be windows of VFR, though expect some impacts across the
region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/WP
NEAR TERM...BMG/WP
SHORT TERM...RR
LONG TERM...BMG/RR
AVIATION...BMG/WP
Hazardous weather outlook, Jun 9, 3:02 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
402 AM EDT Wed Jun 9 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-100815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
402 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms will produce heavy rain at times this afternoon into
tonight. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Storms will likely produce heavy rain at times Thursday and Friday.
This will keep the threat of isolated flash flooding around.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 11:45 AM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT Wed Jun 9 2021

VAZ047-091730-
Buckingham-
1245 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

At 1245 PM EDT, a strong thunderstorm was located near Centenary, or
near Buckingham, moving east at 10 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Buckingham...
Dillwyn...
Centenary...
and Wingina.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3753 7837 3756 7869 3767 7872 3768 7869
      3769 7870 3770 7869 3768 7865 3768 7864
      3769 7864 3770 7865 3771 7865 3777 7847
      3774 7842 3773 7839
TIME...MOT...LOC 1645Z 266DEG 7KT 3763 7858

RAB
Special weather statement, Jun 9, 12:01 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
101 PM EDT Wed Jun 9 2021

VAZ058-091730-
Halifax-
101 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HALIFAX COUNTY
through 130 PM EDT...

At 101 PM EDT, a strong thunderstorm was located near Nathalie,
moving east at 5 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Brookneal...
Nathalie...
and Cody.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3693 7910 3704 7909 3704 7903 3703 7900
      3705 7897 3702 7890 3700 7889 3699 7890
      3698 7889 3699 7888 3698 7884 3692 7884
TIME...MOT...LOC 1701Z 274DEG 6KT 3698 7899

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Grayson

When
June 9, 12:25 PM EST to 2:30 PM EST
Where
Grayson County, 3.15 mi S of Carsonville to 3.23 mi S of Carsonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.635, -81.078

Little Rock Creek was observed flowing out of its banks, with water a few inches deep across Sugar Shack Road. The road was closed as a precaution for increased flooding. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968111.